Cardiovascular Disease Prevention Expert Forum
High Blood Pressure & Bystolic
About This Forum:

Questions in the Cardiovascular Disease Prevention forum are answered by Dr. Lee Kirksey, associate professor at The University of Pennsylvania School of Medicine.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

High Blood Pressure & Bystolic

My name is Gianluca and I'm35 y old m. Recently I've been experiencing blurry vision, flashing lights in my eyes, and dizziness when I stand up from sitting for the past 3 weeks so I went to my PCP. He measured my blood pressure and it was 148 over 105.He prescribed me Bystolic, 5mg for 5days.I work out up to 6 times per week, and am a non smoker/drinker. I am a little concerned about this medication because I know that when you start beta blockers it is hard to stop.Also,I did take 2 stress tests in Italy - one 2 years ago and while I was running my blood pressure was a little higher than usual, and one 6 months ago and my blood pressure was normal. I did these because of my headaches. If this high blood pressure is just due to periodic stress, isn't the prescription of bystolic a little premature? Can I stop taking the medication without side effects after the 5 days? I bought a blood pressure monitor today, on my first day of taking the bystolic pill, after this morning's visit to PCP, and my blood pressure tonight, 6 hours later than the pill, was 109 over 62. Isn't there a risk that my blood pressure goes too low? Am I safe if I take these pills for 5 days? What could happen if I stop taking the pill after the first day? I don't know, I feel like the pill was prescribed a little prematurely, because I think an episode of high blood pressure can happen. I trust my PCP, I think he is great, but maybe I just need more of an explanation. I am really worried that once I take this pill, I cannot stop taking it even if might not need it and I don't comletely understand why he told me to not run or to do any physical activity.What should I do? Just take the medication and wait for the follow up? In which case should I stop taking it during these 5 days? The first day so far was ok and actually my headache is really mild now, but I am still concerned about the side effects and if I really need this.
I thank for your time. G
Related Discussions
469720_tn?1388149949
My name is Gianluca and I'm35 y old m. Recently I've been experiencing blurry vision, flashing lights in my eyes, and dizziness when I stand up from sitting for the past 3 weeks so I went to my PCP. He measured my blood pressure and it was 148 over 105.He prescribed me Bystolic, 5mg for 5days.I work out up to 6 times per week, and am a non smoker/drinker. I am a little concerned about this medication because I know that when you start beta blockers it is hard to stop.Also,I did take 2 stress tests in Italy - one 2 years ago and while I was running my blood pressure was a little higher than usual, and one 6 months ago and my blood pressure was normal. I did these because of my headaches. If this high blood pressure is just due to periodic stress, isn't the prescription of bystolic a little premature? Hypertensive urgency is a serious conditions which can result in irreversible injury to kidneys, heart and brain even stroke. For that reason in clinically indicated circumstances aggressive treatment of elevated blood pressure is necessary. Concurrently, a work up should be done for secondary causes like pheochromocytoma and renal artery stenosis. both correctable causes of high blood pressure.  Can I stop taking the medication without side effects after the 5 days? I would defer to your physician. Usually a careful wean with monitoring of your blood pressure is appropriate I bought a blood pressure monitor today, on my first day of taking the bystolic pill, after this morning's visit to PCP, and my blood pressure tonight, 6 hours later than the pill, was 109 over 62. Isn't there a risk that my blood pressure goes too low?  That blood pressure is not low, it's relatively normal for sien people   Am I safe if I take these pills for 5 days? What could happen if I stop taking the pill after the first day? Your blood pressure would probably go back up to pretreatment levels. I don't know, I feel like the pill was prescribed a little prematurely, because I think an episode of high blood pressure can happen. I trust my PCP, I think he is great, but maybe I just need more of an explanation. I am really worried that once I take this pill, I cannot stop taking it even if might not need it and I don't comletely understand why he told me to not run or to do any physical activity.What should I do? Just take the medication and wait for the follow up? In which case should I stop taking it during these 5 days? The first day so far was ok and actually my headache is really mild now, but I am still concerned about

You have a lot of great questions. You should make an appointment to sit down with your PCP or NP and ask questions specific to your problem. They are appropriate questions and you'll get the most detailed info that way.

Best of luck
Blank
Continue discussion Blank
This Forum's Experts
469720_tn?1388149949
Lee Kirksey, MDBlank
The Cleveland Clinic Foundation
cleveland, OH
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank